What is in Gleevec that makes your muscles and bones ache. Ibprofen helps I know but taking that eveyday may not be so good either. I was just dx in April 2011 and I guess I'm at the point where you say "Okay I don't think I want this CML stuff anymore it can go away now" I'm sure I'm not the only one that has thought the same way at one point. I go to my onc doc tomorrow for another blood draw to check my platelets which I think it was like 68 two weeks ago. He seems concerned about the level and was going to give it another two weeks before changing me to another medicine. I have not been taking anything for my muscles or bone pain in hopes that we can get a true platelet count. I'm keeping my fingers crossed that I don't have to start something new medication.
Why does Gleevec give you muscle and bone pain?
Posted 16 June 2011 - 11:21 AM
Posted 16 June 2011 - 12:10 PM
Does anyone have these same side effects with sprycel? I am going on just shy of 3 months diagnosed had joint and muscle pain the first week on it, then nothing until the past 2 weeks. What I am finding is I have 3-5 days of achey legs, knees and low back and then 3-5 days where I feel good. Just wondering if others on sprycel have had this too?
Posted 16 June 2011 - 02:01 PM
Very frustrating, isn't it? The other night I had bad foot cramps. I just shuffled around my kitchen for about 30 minutes trying to make it go away. That was on top of the leg pain I already had. Today my hands are doing weird bendy, crampy stuff. I guess we all just have to live with it. I'm on gleevec too. I have seen other posts that say for some people the pain goes away after a few months.
Posted 16 June 2011 - 02:20 PM
I'm on Tasigna. The cramping is common to all of our medications but I'm not actually sure what causes it--while the TKIs can decrease electrolytes, I believe it is something else.
About three weeks after I started Tasigna was the worse for me, my toes were curling and no matter how much I forced them to stay straight and massaged my foot/calf, they would curl right up again; that lasted 30 minutes.
I'm about 4 months into treatment and so far most of that has let up, although I occassionally will have a problem if I bend in a weird way. The same goes for joint and bone pain. I still have those, but near as much and not near as severe; usually my joints ache a bit after I wake up and maybe a bit at work, but for no more than ten minutes.
Posted 16 June 2011 - 06:41 PM
This is all part of your TKI doing its job. I have been on Gleevec for almost 11 years, and when I first started it I had terrible pains. I was told it was the Gleevec killing off the cancer cells. IT got better with time. I still get the fatigue and I get the cramps in my feet and hands. My hands will just curl up, and it gets very painful. I will get a lot of foot cramps also. Maybe I just learned to live with all of it, and I just keep telling myself how blessed I am to have this drug to fight this CML. What is your platelet count?
Posted 16 June 2011 - 07:05 PM
I've had a few cramps but mostly not too bad. Last night I was dehydrated and not surprisingly I did have quite a bit of cramping, which never occurred pre-gleevec with that level of dehydration. Hydration has never been a strong point for me so on the bright side extra cramps provide some well needed hydration motivation. If you are having trouble with cramping making sure you are well hydrated, with electrolytes if you are exercising can't hurt and may help.
I too would like to know the biochemical mechanisms for why we get cramps and bone pain....Trey et al?
I have a feeling that others (with more knowledge than I) will say that a platelet count of 68 at this stage should be watched but is not a disaster. I was close to that level at your point and my onc was alert but not alarmed (which is how our prime minister told us to be after Sept 11). If your onc is concerned you might want to ask about a short holiday or dose reduction before signing up to a new drug with a whole new set of side effects to get used to.
Dx Dec 2010 @37
2x IVF egg collection
Glivec 600 & 800mg
PCRU March 2012
Unsuccessful pregnancy attempt - relapsed, 3 months interferon (intron A), bad side effects from interferon
Nilotinib 600mg Oct 2012
PCRU April 2013, 2 years MR4.5 mostly PCRU with a few blips
April 2015 stopped again for pregnancy attempt (donor egg), pregnant first transfer, 0.110 at 10wks, 2.1 at 14wks, 4.2 at 16wks, started interferon, slow dose increase to 25MIU per wk, at full dose PCR< 1 for remainder of pregnancy
Healthy baby girl Jan 2016, breastfed one month
Nilotinib 600mg Feb 2016
MMR May 2016
PCRU Feb 2017
Posted 16 June 2011 - 07:35 PM
Two things you might like to try - a Calcium Magnesium supplement (to be on the safe side take it about three hours away from when you take your Gleevec). And I also found Celery Seed supplements stopped the muscle spasms I was having in my legs, I take this once a day - but you need to make sure you take it with food as it may give you a bit of heartburn.
Posted 17 June 2011 - 08:16 AM
While the exact mechanism is not known, the TKI drugs cause these side effects either through the inhibition of c-Kit and PDGRF kinases (neither of which are useful for fighting CML), or they cause depletion of minerals such as calcium, potassium, magnesium, phosphorous, etc which cause the muscle pain.
Posted 17 June 2011 - 02:52 PM
Calcium and magnesium are involved in regulating muscle contractions. So if they're out of whack, you'll get cramping. From what I've read, it sounds like Gleevec causes the calcium to get deposited in the bones, meaning there is less in the serum floating around so less available to regulate muscles.
The onc recommended magnesium oxide supplements for me, and they have helped alot. I get some hand/foot cramps, but it's not as bad or as widespread as it used to be. Magnesium has a quieting effect on muscles. When I was pg with the twins and started having contractions at 31 wks, they gave me a few boluses of magnesium sulfate to stop the uterine muscles from contracting. Worked like a charm, but I felt like a thermometer! I could feel the heat rising from my toes all the way up to the top of my head. And then I promptly threw up. My legs went all rubbery, too, no muscle tone at all, so I was forbidden from walking.
As far as the plain old pain, I can't answer that. I'd love to know the answer.
I do have a theory on the pain we feel early in treatment. I figure the pain in the early days has got to be related to the death of all those extra white cells. The neutrophils have got all kinds of reactive species (chemicals) inside them to kill foreign invaders. (Funnily enough, they even have bleach in there!) The reactive chemicals cause inflammatory responses. When the WBC die, those chemicals have got to go somewhere. Normally, the body can handle the removal of the chemicals. But when a large excess of WBC all die off at once, I figure the normal bodily processes get overwhelmed, and those chemicals get out where they shouldn't be, causing tissue damage, inflammation and pain. However, that's just MY theory. It would at least explain why we all seem to feel pain early in treatment. It would also explain why the prednisone the onc gave me for inflammation helped so much to bring the pain under control.
Posted 17 June 2011 - 04:25 PM
Yes, Sprycel gives me horrible bone pain in my thighs and recently in my right hip. The pain cycles in for about a week and then is gone for a month or so. It is so bad, the onc has given me a prescription for Morphine and one for Dilaudid. I don't go anywhere without them. Took one trip early on across state lines and found out the hard way, always carry all your meds with at all times!
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users